Flavour and appearance
Both new brands will maintain the same flavour as their Paracare predecessors: strawberry for the lower strength liquid and orange for the higher strength liquid. However, instead of being coloured according to flavour (pink and orange, respectively), both new brands will be colour free. The currently funded ibuprofen liquids are also colour free; when prescribing and dispensing, this similarity may need to be specifically highlighted to caregivers.
Consistent with Paracare, both Paracetamol (Ethics) and Pamol are alcohol and sugar free.
The low-strength liquid, Paracetamol (Ethics), will be supplied in a plastic bottle, whereas the higher strength liquid, Pamol, will be in a glass bottle. Both will come with child-resistant caps, and both are compatible with a syringe cap adaptor. Measuring devices are not included, and are not currently supplied by any of the funded brands.
Pack size for both strengths will be 200ml, smaller than Paracare pack sizes. The new brands will not be listed as Original Pack (OP) claimable in the Pharmaceutical Schedule.
Dispensing data suggest 200ml is the most common volume dispensed, so changing to a 200ml pack size means most dispensing can be in original packaging. This will allow the medicines to be dispensed with clear strength information resulting in less confusion in the home, and will also reduce the chance of dispensing errors in the pharmacy.
Prescribers are encouraged to prescribe paracetamol liquid in 200ml multiples wherever possible to enable dispensing in original packaging, and to consider limiting the volume prescribed for children (eg, to a maximum of 200ml for each dispensing).
Other advantages of prescribing in lower volumes include a reduction in the risk of caregivers using expired medicine, and the potential for lower numbers of paracetamol poisonings resulting in hospitalisation. Medication errors associated with prescribing, dispensing and communication to caregivers have been implicated in reports of serious cases in New Zealand describing paediatric paracetamol dosing-related adverse events, including acute liver failure. Furthermore, paediatric acute liver failure from paracetamol poisoning disproportionately affects tamariki Māori.